Tardive dyskinesia (TD) is one of the worst side effects of antipsychotic drugs. It is characterized by repetitive, involuntary and purposeless movements including grimacing, tongue protrusion, lipsmacking, puckering and pursing of the lips and rapid eye blinking. Rapid movements of the arms, leg and trunk may also occur. A review of 12 studies looking into the links between TD and antipsychotic drugs compared the rates of the problem in those taking first and second generation antipsychotics. In children the incidence of TD was 0.35% for those taking second-generation drugs. In adults 7.7% of those taking first-generation drugs developed TD compared to only 2.98% of those taking second-generation drugs. In elderly patients the rates of TD were about the same for those taking first and second-generation drugs. In four adult studies the rates of TD in those taking second-generation drugs, no drugs at all and first-generation drugs were 13.1%, 15.6% and 32.4% respectively.
Correll, Christoph U. and Schenk, Eva M. - Tardive dyskinesia and new antipsychotics Current Opinion in Psychiatry March 2008, 21(2), 151-156